Contraction theorems in Hamiltonian graph theory


Hoede, C. and Veldman, H.J. (1981) Contraction theorems in Hamiltonian graph theory. Discrete Mathematics, 34 (1). pp. 61-67. ISSN 0012-365X

open access
Abstract:We prove that a k-connected graph (k>2) is Hamiltonian if it is not contractible to one of a specified collection of graphs of order 2k+1. The theorem generalizes a previous result of the authors. The proof partly parallels that of the following, less general, result of Chvátal and Erdös: A k-connected graph containing no independent set of more than k points (k>2) is Hamiltonian (*). Also stated in terms of contractibility are sufficient conditions for graphs to be traceable, Hamiltonian connected or 1-Hamiltonian, respectively. Conditions analogous to (*) guaranteeing the same properties were found by Chvátal and Erdös and by Lesniak. For traceable and 1-Hamiltonian graphs the contraction theorems sharpen the corresponding analogues of (*), while equivalence is conjectured for Hamiltonian connected graphs.
Item Type:Article
Copyright:© 1981 Elsevier Science
Link to this item:
Official URL:
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page